Ohio, 2021

Flash Flood in Ohio, August 30, 2021

August 30, 2021 · NWS RLX · 1 event in 1 county or zone

A slow moving cold front approached the Ohio Valley from the north on August 30th combined with a weak upper level disturbance. Increasing moisture in response to the advancement of the remnants of Hurricane Ida allowed for showers and thunderstorms to develop across the area throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving cold front approached the Ohio Valley from the north on August 30th combined with a weak upper level disturbance. Increasing moisture in response to the advancement of the remnants of Hurricane Ida allowed for showers and thunderstorms to develop across the area throughout the day. Many of these storms were slow moving and produced heavy downpours that led to flash flooding in southeast Ohio. In Lawrence County, high water flowed into a few commercial buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 30, 1:57 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 30, 1:57 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
257 PM EDT Mon Aug 30 2021

.SYNOPSIS...
Scattered to numerous showers and thunderstorms possible into
Tuesday. Remnants of Ida arrive Tuesday night into Wednesday
with heavy rain/high water. Dry for the holiday weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM Monday...

The potential for thunderstorms will continue into tonight and
even through the morning although activity will likely decrease
and be more likely confined across the southern half of our CWA
while the trough ahead of the frontal boundary to the northwest
pushes though. With not a whole of shear available, storms will
generally be sub-severe, however they will pose the threat
of possible flash flooding. Within any storm this threat will
be on the table as moisture available becomes anomalously higher
than the climatological norm. Not to mention the fact that the
area has been getting primed fairly well today and even from
yesterday with several flash flood warnings already seen. A
front draped across the region to the northwest will then try
and make some progress overnight into the morning, however will
be delayed in movement from the remnants of Ida intercepting
in its path.

Rainfall from Ida will start to spread in from the southwest by
early Tuesday afternoon and will continue to slowly, but
progressively increase in intensity through the late evening.
The flood watch will go into effect at 2pm Tuesday and continue
into the next period as Ida makes its way through the area.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 255 PM Monday...

...Remnants of Ida Bring Potential Flash Flooding...

The remnants of Ida will continue to move through the area
Tuesday night through Wednesday night with moderate to heavy
rainfall across the area through much of this period.

A cold front will be pushing southward through the area
simultaneously as Ida moves up from the southwest. The center of
the Ida's remnants is fairly locked in between the models with
moving it through West Virginia or slightly more on the
south/southeastern side of West Virginia as it heads toward
through the area and to the northeast. The center is expected to
creep into the area sometime Wednesday morning and move out
Wednesday night. As Ida's remnants move into the area, the cold
front will push back to the north and become more stationary as
the two interact. As the interaction of the front and Ida
occurs, this will likely be when the heaviest of the rainfall is
expected, around Tuesday night into Wednesday morning.

A Flash Flood Watch is in effect from Tuesday afternoon through
Wednesday afternoon, timing up with when this heavier rainfall
is expected and when most flash flooding issues are expected to
occur for the area. Forecast rainfall amounts are around 2 up to
over 4 inches are expected through Wednesday night with
localized higher amounts possible. There is a moderate risk for
excessive rainfall along the northeast KY and southwest VA
counties as well as portions of southeast OH and WV through
Tuesday night. For Wednesday, much of WV is under a moderate
risk for excessive rainfall. These areas will be the most likely
areas to experience flooding issues, however other flash
flooding issues can't be ruled out for the remainder of the
area.

In addition to main threat of flash flooding with this event,
there will be a possibility for a few tornadoes to form along
Ida's eastern flank of the rain bands. The SPC has a marginal
risk for severe weather right along the eastern edge of the
area for portions of southwest VA and very southeastern WV where
the greatest potential for any tornadic storms associated with
Ida's remnants should be. Gusty winds could also be possible
with any thunderstorms associated with Ida's remnants.

The remnants will finish moving out on Thursday as upper level
ridging approaches from the west.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 115 PM Monday...

Upper level ridging approaches from the west to start the long
term period as the remnants of Ida move off to the
east/northeast on Thursday. At the surface, high pressure also
moves in which will give way to a drier end of the week and
start to the weekend. Upper flow begins to flatten out around
Sunday as a disturbance approaches the area to start the new
week. This may allow for the chance for showers and
thunderstorms Sunday and Monday.

Temperatures are expected to start out slightly below normal,
warming up gradually to around normal by the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 140 PM Monday...

Anticipate possible convection going into the late evening for
the southern terminals and possibly EKN. The northern terminals
should be spared, but will start to see MVFR CIGs around
midnight. After convection slows down, all terminals will likely
experience lower VIS/CIGs as fog from saturated grounds develop
and bring down flight categories to around IFR or worse through
the late morning. This will persist through 13Z, where at which
point low CIGs and possible rain showers will continue into the
afternoon along with more possible convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of convection this afternoon/evening
may vary from the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    M
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    L    L
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
Brief IFR possible in thunderstorms Tuesday afternoon. IFR
likely in moderate to heavy rain with remnants of Ida Tuesday
night into Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for WVZ005>011-013>020-024>034-039-040-515>526.
OH...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for KYZ101>103-105.
VA...Flash Flood Watch from Tuesday afternoon through Wednesday
     afternoon for VAZ003-004.

&&

SYNOPSIS...JZ/CG
NEAR TERM...JZ
SHORT TERM...CG
LONG TERM...CG
AVIATION...JZ
Hazardous weather outlook, Aug 30, 2:51 AM EST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
351 AM EDT Mon Aug 30 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-310800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
351 AM EDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today and tonight will be capable of
producing locally heavy downpours. With slow storm motions expected,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 30, 11:09 AM EST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
1209 PM EDT Mon Aug 30 2021

WVZ005-013-024-025-301645-
Lincoln WV-Logan WV-Mingo WV-Wayne WV-
1209 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of north central Mingo,
southwestern Lincoln, northwestern Logan and east central Wayne
Counties through 1245 PM EDT...

At 1209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gill, or 15 miles south of Hamlin. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chapmanville, Mount Gay-Shamrock, Ranger, Spurlockville, Gill, Harts,
Verdunville and Mud.

This includes Route 119 between mile markers 28 and 32, and between
mile markers 35 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3797 8229 3816 8227 3817 8195 3784 8205
TIME...MOT...LOC 1609Z 273DEG 2KT 3807 8219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

14
Local storm report, Aug 30, 12:18 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
118 PM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      GILBERT CREEK           37.58N  81.89W
08/30/2021                   MINGO              WV   EMERGENCY MNGR

            MULTIPLE MUDSLIDES DUE TO HEAVY RAIN NEAR GILBERT
            CREEK. ALSO SEVERAL PRIVATE BRIDGES WASHED OUT DUE TO
            FLOODING

&&

EVENT NUMBER RLX2100853

SL
Local storm report, Aug 30, 12:21 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
121 PM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      GILBERT                 37.62N  81.89W
08/30/2021                   MINGO              WV   DEPT OF HIGHWAYS

            FLOODING REPORTED ALONG LEFT FORK BEN CREEK

&&

EVENT NUMBER RLX2100854

SL
Local storm report, Aug 30, 12:42 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
142 PM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      PANTHER                 37.48N  81.90W
08/30/2021                   MCDOWELL           WV   EMERGENCY MNGR

            FLOODING REPORTED ALONG BULL CREEK, MOHAWK AND TRAP
            FORK IN THE PANTHER AREA

&&

EVENT NUMBER RLX2100855

SL
Local storm report, Aug 30, 12:50 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      HANOVER                 37.57N  81.80W
08/30/2021                   WYOMING            WV   911 CALL CENTER

            FLOODING NEAR THE TOWN OF HANOVER INCLUDING ALONG NORTH
            SPRING ROAD AND GARDEN GAP BRIDGE

&&

EVENT NUMBER RLX2100856

SL
Local storm report, Aug 30, 1:35 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     FLASH FLOOD      1 ENE RANGER            38.13N  82.17W
08/30/2021                   LINCOLN            WV   911 CALL CENTER

            FLOODING ALONG ROUTE 10 IN RANGER. SEVERAL HOMES
            SURROUNDED BY FLOOD WATERS. ALSO FLOODING REPORTED ALONG
            14 MILE CREEK JUST SOUTH OF RANGER

&&

EVENT NUMBER RLX2100857

SL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
August 30, 4:15 PM EST to 7:15 PM EST
Where
Lawrence County, 1.03 mi W of Chspk Lawrence Co Ar to 1.51 mi NE of Burlington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.421, -82.519

Water was observed inside a few buildings due to high water near the town of Burlington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971914.